South Dakota, 2015

Flash Flood and Hail in South Dakota, July 5 to 6, 2015

July 5 to 6, 2015 · NWS ABR · 5 events in 3 counties and zones

Seventy mph winds or higher along with heavy rains brought some damage along with flash flooding to parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Seventy mph winds or higher along with heavy rains brought some damage along with flash flooding to parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 5:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 5, 5:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT SUN JUL 5 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 309 PM CDT SUN JUL 5 2015

CURRENT ANALYSIS SHOWS THE SURFACE LOW CENTERED OVER NORTHEAST
COLORADO/SOUTHWEST NEBRASKA...WITH THE FRONT EXTENDING FROM ABOUT
PIERRE TO ABERDEEN TO GRAND FORKS. DEWPOINTS RANGE FROM THE MID 60S
TO LOW 70S AHEAD OF THE FRONT...AND CURRENT ML CAPE VALUES HAVE
RISEN TO OVER 2000 J/KG THIS AFTERNOON. ALOFT...A 100+ KT JET STREAK
IS TRACKING ACROSS NORTHERN NORTH DAKOTA AND MODERATE TO STRONG
VORTICITY ADVECTION IS EXPECTED AHEAD OF AN APPROACHING 500 MB
TROUGH...WITH THE BEST FORCING BETWEEN 00Z-06Z. STORM MODE STILL
REMAINS SOMEWHAT UNCERTAIN. HODOGRAPHS SHOW NICE CURVATURE IN THE
LOW LEVELS OUT AHEAD OF THE FRONT...BUT IT APPEARS THAT MOST
CONVECTION WILL BE BEHIND THE BOUNDARY WHERE HODOGRAPHS BECOME MORE
STRAIGHT LINE. HI RES MODELS ARE STILL SUGGESTING ISOLATED
SUPERCELLS FORM A MULTICELL LINE AND TRACK FROM NORTHWEST TO
SOUTHEAST ACROSS THE CWA. MODEL DCAPE REMAINS QUITE HIGH...SO
DAMAGING WINDS ARE CERTAINLY A THREAT...ALONG WITH LARGE HAIL.
HEAVY RAIN ALSO REMAINS A CONCERN GIVEN PWATS AHEAD OF THE FRONT
WILL BE GREATER THAN 2 INCHES. THE LESSER THREAT LOOKS TO BE ANY
SORT OF TORNADIC DEVELOPMENT...HOWEVER CANNOT RULE OUT AN ISOLATED
SPIN UP ALONG THE LINE OF STORMS TONIGHT.

SHOWERS AND THUNDERSTORMS MAY LINGER INTO MONDAY MORNING ACROSS THE
EASTERN CWA...BUT A MUCH DRIER AIRMASS WILL MOVE IN DURING THE
AFTERNOON HOURS. IN FACT...BL DEWPOINTS ARE PROGGED TO BE IN THE 40S
MONDAY AFTERNOON. THE AIRMASS SLOWLY MOVES EAST ON TUESDAY...MARKING
THE RETURN OF SOUTHERLY WINDS AND THUNDERSTORM CHANCES LATE TUESDAY
NIGHT.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN JUL 5 2015

EXTENDED PERIOD STARTS OFF WITH SHORTWAVE ENERGY TRACKING INTO THE
WESTERN DAKOTAS. EC IS A BIT MORE AGGRESSIVE WITH QPF AND SUGGESTING
A MORE ACTIVE SYSTEM COMPARED TO THE GFS. DID NOT STRAY TOO FAR FROM
SUPERBLEND POPS WHICH LIMITS CHANCES TO THE WESTERN CWA. PERIOD THEN
LOOKS MOSTLY DRY UNTIL PERHAPS THE FIRST PART OF THE WEEKEND WHEN
MODELS TRY TO BRING ADDITIONAL SHORTWAVE ENERGY INTO THE AREA. 850
MB TEMPS GET RATHER WARM THROUGH THE END OF THE WEEK INTO SATURDAY.
BUMPED UP HIGHS JUST ANOTHER DEGREE OR TWO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 619 PM CDT SUN JUL 5 2015

A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OVER THE REGION THIS
EVENING...WITH SHOWERS AND STORMS IN ITS VICINITY. SOME POSSIBLY
SVR AT KPIR/KATY. OVERALL THOUGH VFR CONDITIONS ARE EXPECTED
EXCEPT DURING ANY THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...TMT
AVIATION...TDK
Hazardous weather outlook, Jul 5, 3:27 AM CST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
427 AM CDT SUN JUL 5 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
427 AM CDT SUN JUL 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG STORMS WILL CONTINUE EAST OF THE JAMES VALLEY EARLY THIS
MORNING. A FEW WEAK STORMS WILL ALSO DRIFT OUT OF NORTH DAKOTA
LATER THIS MORNING. SEVERE WEATHER LOOKS MUCH MORE LIKELY LATE
THIS AFTERNOON AND THROUGH THE EVENING HOURS WITH STRONG WINDS AND
HAIL THE MAIN THREAT. HEAVY RAIN IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 5, 2:46 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             5 NNE SANSARC           44.57N 100.99W
07/04/2015  E2.50 INCH       STANLEY            SD   PUBLIC

            HAIL LASTED 5-10 MINUTES AND TOOK SOME STEMS AND LEAVES
            OFF SOME PLANTS

&&

EVENT NUMBER ABR1500526

VIPOND
Local storm report, Jul 5, 3:09 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
409 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             11 N SANSARC            44.66N 101.03W
07/04/2015  E1.50 INCH       STANLEY            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1500527

VIPOND
Local storm report, Jul 5, 3:44 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
444 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     HAIL             8 ENE LOWRY             45.37N  99.84W
07/04/2015  E1.00 INCH       WALWORTH           SD   PUBLIC

            HAIL LASTED 15 MINUTES AND STRIPPED SOME LEAVES OFF
            TREES

&&

EVENT NUMBER ABR1500528

VIPOND
Local storm report, Jul 5, 4:00 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
500 PM CDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             NORTHVILLE              45.16N  98.58W
07/05/2015  E1.00 INCH       SPINK              SD   TRAINED SPOTTER

            HAIL DAMAGED SOME TOMATO PLANTS AT RESIDENCE IN
            NORTHVILLE AND A CORN CROP JUST NORTH OF TOWN

&&

EVENT NUMBER ABR1500529

VIPOND

The radar

The Aberdeen radar (KABR), 126 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 5, 7:00 PM CST
Where
Grant County, 5.28 mi ENE of Marvin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.300, -96.820

Sixty mph winds were estimated.

Thunderstorm Wind, Roberts

When
July 5, 7:00 PM CST
Where
Roberts County, Corona
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.330, -96.770

Seventy mph winds downed several trees and many large branches in Corona. A few power lines were also downed along with an old shed damaged. Hail and winds also knocked down and damaged some corn and beans.

Hail, Grant

When
July 5, 7:03 PM CST
Where
Grant County, 6.39 mi NNE of Twin Brooks
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.290, -96.770

Hail, Grant

When
July 5, 7:10 PM CST
Where
Grant County, 8.07 mi ENE of Marvin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.320, -96.770

Nickel size hail damaged some nearby corn.

Flash Flood, Hamlin

When
July 5, 9:45 PM CST to July 6, 1:45 AM CST
Where
Hamlin County, 3.45 mi N of Hayti to 3.51 mi N of Hayti
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.700, -97.200

Heavy rains of 2 to 4 inches brought some flash flooding north of Hayti. A county road was flooded for several hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593414, 593427, 593412, 593413, 593410.